Alert archive / Connecticut / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 12, NWS Boston/Norton, MA

May 24, 2009Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 24, 2009, 3:02 PM EDT for Capitol Planning Region, Connecticut. It was in force for 43 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2009, 3:02 PM EDT (19:02 UTC)
Expired
May 24, 2009, 3:45 PM EDT
In force
43 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

County Capitol Planning Region, CT

The radar

The Boston radar (KBOX), 103 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 3:04 PM EDTHAIL 0.75Manchester, CTON MANCHESTER-VERNON COUNTY LINE
May 24, 3:11 PM EDTHAIL 0.75Vernon, CT
May 24, 3:20 PM EDTHAIL 0.75Bolton, CT
May 24, 3:24 PM EDTHAIL 1Vernon, CTCOVERING THE GROUND
May 24, 3:25 PM EDTHAIL 1.25Vernon, CT
May 24, 3:30 PM EDTTSTM WND DMGVernon, CTTREE AND WIRES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 241902
SVRBOX
CTC003-013-241945-
/O.NEW.KBOX.SV.W.0012.090524T1902Z-090524T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
302 PM EDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HARTFORD COUNTY IN NORTHERN CONNECTICUT...
  THIS INCLUDES THE CITY OF MANCHESTER...
  SOUTHERN TOLLAND COUNTY IN NORTHERN CONNECTICUT...
  THIS INCLUDES THE CITIES OF...VERNON...MANSFIELD...

* UNTIL 345 PM EDT

* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR VERNON...AND
  MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE... BOLTON...ANDOVER...
  COVENTRY AND COLUMBIA

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL...IN
ADDITION TO DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY GO
INDOORS NOW AND STAY AWAY FROM WINDOWS. MINOR POOR DRAINAGE FLOODING
IS ALSO EXPECTED. DRIVERS SHOULD AVOID FLOODED ROADWAYS.

LAT...LON 4183 7217 4165 7233 4180 7258 4186 7254
TIME...MOT...LOC 1901Z 285DEG 16KT 4180 7249

$$

WTB
1 follow-up statement
000 
WWUS51 KBOX 241927
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
327 PM EDT SUN MAY 24 2009

CTC003-013-241945-
/O.CON.KBOX.SV.W.0012.000000T0000Z-090524T1945Z/
TOLLAND CT-HARTFORD CT-
327 PM EDT SUN MAY 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR EAST CENTRAL HARTFORD AND SOUTHERN TOLLAND COUNTIES...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR ANDOVER...OR 7 MILES SOUTHEAST OF
VERNON...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM PRODUCED ONE AND ONE-QUARTER INCH HAIL IN VERNON 
AT 325 PM. IT ALSO DOWNED TREES AND WIRES IN SOUTH WINDSOR AT 309 
PM. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
COVENTRY...COLUMBIA...MANSFIELD AND STORRS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

&&

LAT...LON 4183 7217 4165 7233 4180 7258 4186 7254
TIME...MOT...LOC 1924Z 285DEG 16KT 4177 7236

$$

WTB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:42 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 24, 1:42 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
142 PM EDT SUN MAY 24 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY AND MOVE ACROSS
OUR REGION LATE THIS AFTERNOON INTO THIS EVENING. THIS FRONT WILL
LIKELY TRIGGER SOME SHOWERS AND THUNDERSTORMS. HIGH PRESSURE FROM
SOUTHEAST CANADA WILL BUILD OVER NEW ENGLAND MONDAY INTO TUESDAY. A
COMPLEX FRONTAL SYSTEM WILL LIKELY BRING A PERIOD OF UNSETTLED
WEATHER DURING THE MIDDLE AND END OF THIS WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCT SHOWERS/TSTMS DEVELOPING ACROSS MASS PIKE REGION AT 130 PM
EXTENDING WWD INTO SE NYS. DEWPOINTS POOLING IN THE MID 60S CT VALLEY
WHERE MLCAPES OVER 1000 J/KG...WITH INSTABILITY AXIS EXTENDING
EASTWARD TO NEAR BOS WHERE T/TD NEAR 80/60.

BASED ON INSTABILITY AXIS...MAIN THREAT OF STRONG TO SEVERE TSTMS
NEXT FEW HOURS WILL BE ALONG THE MASS PIKE REGION AND INTO N CT.
LATEST MESOANALYSIS SHOWS 0-6KM SHEAR AROUND 40 KT...SO EXPECT TSTMS
TO CONTINUE TO INTENSIFY AND SOME OF THESE STORMS MAY BECOME SEVERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
ANY SHOWERS AND THUNDERSTORMS WILL COME TO AN END FROM NORTH TO SOUTH
THIS EVENING AS COLD FRONT PUSHES SOUTHWARD. RAPID CLEARING AND
DRYING IS EXPECTED AS THE EVENING PROGRESSES. PATCHY FOG...PERHAPS
LOCALLY DENSE...WILL BE A POSSIBILITY LATE TONIGHT WITH DEVELOPING
CLEARING...WET GROUND...AND LIGHT WINDS.

HIGH PRESSURE GRADUALLY BUILDS ACROSS SOUTHERN NEW ENGLAND ON MONDAY.
MOSTLY SUNNY SKIES ARE EXPECTED WITH TEMPERATURES AROUND NORMAL FOR
THIS TIME OF YEAR.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
DECENT AGREEMENT AMONGST THE 24/00Z OPERATIONAL MODELS THROUGH
THURSDAY...THEN TWO POSSIBLE SOLUTIONS DEVELOP. THE GGEM AND ECMWF
DEVELOP A SLOWER AND DEEPER MID LEVEL TROUGH...WHILE THE GFS AND ITS
ENSEMBLE MEAN ARE WEAKER AND MORE PROGRESSIVE. AT THIS POINT ITS TOO
EARLY TO RULE OUT EITHER SCENARIO. FOLLOWED THE CONSENSUS SOLUTION
MONDAY NIGHT INTO TUESDAY NIGHT...THEN USED THE 00Z GFS AND ITS MOS
TO TREND PREVIOUS FORECAST SLIGHTLY GIVEN THE SUPPORT OF THE GEFS
MEAN SOLUTION.

A CHILLY NIGHT ON TAP FOR MON NIGHT AS HIGH PRES SETTLES SOUTH ACROSS
NEW ENGLAND WITH GOOD RADIATIONAL COOLING. FOLLOWED A BLEND OF NAM/GFS
MOS TEMPS WHICH SUGGEST MINS UPPER 30S TO MID 40S BUT A FEW READINGS
IN THE LOWER TO MID 30S...WITH PATCHY FROST POSSIBLE ACROSS NW
INTERIOR VALLEYS.

THIS HIGH PRESSURE WILL GRADUALLY SHIFT EAST OF NEW ENGLAND BY TUE
AFTERNOON WITH SUNSHINE GIVING WAY TO INCREASING CLOUD COVER LATE AS
LOW LEVEL MOISTURE INCREASES. HOWEVER...IT SHOULD REMAIN DRY THROUGH
THE DAY WITH SHOWERS REMAINING TO THE WEST. TUE WILL BE SEVERAL
DEGREES COOLER THAN MON...ESPECIALLY ACROSS THE EASTERN HALF OF
SOUTHERN NEW ENGLAND AS AN EAST FLOW WILL PREVAIL.

OVERRUNNING SHOWERS EXPECTED TO MOVE INTO NEW ENGLAND TUE NIGHT AND
WED AS A WARM FRONT MOVES NORTH INTO NEW ENGLAND.  THIS FRONT LIKELY TO
MEANDER ACROSS NEW ENGLAND INTO FRI AS A LOW PRESSURE FROM THE WEST
TRACKS ALONG IT. BUT CONFIDENCE IS LOW IN THE EXACT POSITION WHICH
WILL IMPACT RAINFALL COVERAGE AND TEMPERATURES WED THROUGH FRI.

WE WILL HAVE AN EXTENDED PERIOD OF SHOWERS DURING THE MIDDLE AND END
OF THIS WEEK. GFS HAS A FRONT MOVING BACK TO THE SOUTH OF NEW ENG BY
LATE THU INTO FRI WITH IMPROVING CONDITIONS FRI...BUT ECMWF/GGEM
STILL WET FRI WITH ANOTHER FRONT APPROACHING SOUTHERN NEW ENGLAND.

THERE IS A POTENTIAL FOR LOCALLY HEAVY RAINFALL ACROSS SOUTHERN NEW
ENGLAND SOMETIME LATE TUE NIGHT THROUGH THU NIGHT AS ANOMALOUSLY HIGH
DEEP MOISTURE MOVES IN. BUT THE LOCATION IS UNCERTAIN AS IT WILL
DEPEND ON THE FRONTAL POSITION.

GFS IS DRY WITH HIGH PRESSURE FOR SAT...BUT ECMWF BRINGS ANOTHER COLD
FRONT WITH A CHANCE OF SHOWERS INTO OUR REGION. WE FOLLOWED THE GFS
SOLUTION WHICH HAS SUPPORT OF GEFS ENSEMBLE MEAN.

LOW CONFIDENCE TEMPERATURE FORECAST WED THROUGH FRI AND COULD SEE A
WIDE RANGE ACROSS THE REGION. IT WILL BE COOL NORTH OF THE FRONTAL
BOUNDARY WITH POTENTIAL FOR WARM AND HUMID CONDITIONS TO THE SOUTH.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THROUGH THIS AFTERNOON...IFR CONDIITONS WILL LIKELY PERSIST AT ACK.
OTHERWISE...VFR CONDITIONS MAY LOWER BRIEFLY TO MVFR/IFR AS SCT TSTMS
DEVELOP AND MOVE ACROSS THE REGION. BRIEF GUSTY WINDS AND HAIL
POSSIBLE IN THE STRONGER STORMS. BEST CHC FOR TSTMS WITH LOWER
CIGS/VSBYS WILL BE BAF-BDL-ORH-BOS.

TONIGHT...LINGERING SHOWERS AND ISOLD TSTM POSSIBLE NEAR THE SOUTH
COAST THIS EVENING AS FRONT WILL TAKE UNTIL 06Z TO CLEAR THE COAST.
AREAS OF MVFR/IFR CONDITIONS POSSIBLE FMH-HYA-ACK THIS
EVENING...OTHERWISE VFR WITH CLEARING SKIES FROM NORTH TO SOUTH.

MONDAY...VFR WITH JUST A FEW CIRRUS.

OUTLOOK /MONDAY NIGHT THROUGH THURSDAY/...

MONDAY NIGHT AND TUESDAY...VFR.

TUESDAY NIGHT AND WEDNESDAY...CONDITIONS LOWERING TO MVFR/IFR IN LOW
CLOUDS/SHOWERS AND FOG PATCHES.

THURSDAY...AREAS MVFR/IFR CONDITIONS LIKELY TO CONTINUE.

&&

.MARINE...
TODAY...FOLLOWED SWANNAM GUIDANCE WHICH WAS MORE CONSERVATIVE ON SEAS
THAN THE WNA GUIDANCE. THE WNA HAS BEEN RUNNING A BIT TOO HIGH THE
LAST SEVERAL DAYS IN SWLY FLOW. HAVE THEREFORE KEPT SEAS JUST BELOW
SCA TODAY AND TONIGHT ALTHOUGH WE CAN/T RULE OUT A PERIOD OF 5
FOOTERS THIS LATER AFTERNOON INTO TONIGHT. POSSIBLE THUNDER THIS
AFTERNOON COULD RESULT IN A FEW SPECIAL MARINE WARNINGS FOR GUSTY
WINDS AND HAIL.

TONIGHT AND MONDAY...SUB-SCA CONDITIONS LIKELY IN NORTHERLY FLOW
GENERALLY 20 KT OR LESS.

OUTLOOK /MONDAY NIGHT THROUGH THURSDAY/...

RELATIVELY LIGHT WINDS AND SEAS IN PLACE MON NIGHT THROUGH MOST OF
TUE NIGHT. INCREASING SOUTHEAST WINDS MAY BRING CONDITIONS CLOSE TO
SMALL CRAFT ADVISORY THRESHOLDS LATE TUE NIGHT. SMALL CRAFT ADVISORY
CONDITIONS MORE LIKELY TO DEVELOP ACROSS THE SOUTHERN COASTAL
SOMETIME WED INTO THU AS WINDS SHIFT SOUTH AND CONTINUE TO INCREASE.
THE TIMING IS UNCERTAIN AS IT WILL DEPEND UPON THE LOCATION OF A COLD
FRONT APPROACHING THE WATERS.

UNDERCUT WNAWAVE GUIDANCE DUE TO ITS TYPICAL HIGH BIAS WITH SOUTHERLY
FLOW...BUT MAY EVENTUALLY SEE 5+ FOOT SEAS LATE WED/THU ACROSS THE
OUTER SOUTHERN WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...BELK/EKSTER
NEAR TERM...KJC/EKSTER
SHORT TERM...EKSTER
LONG TERM...BELK
AVIATION...KJC/BELK
MARINE...BELK/EKSTER
Hazardous weather outlook, May 24, 4:39 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
439 AM EDT SUN MAY 24 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-250845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
439 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHERN NEW HAMPSHIRE AND
RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY. A FEW STORMS IN THE
AFTERNOON WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING
WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A LOW PROBABILITY OF LOCALLY HEAVY RAINFALL SOMETIME DURING
THE PERIOD FROM TUESDAY NIGHT TO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-250845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
439 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 24, 10:16 AM EDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1016 AM EDT SUN MAY 24 2009

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>004-242000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH...
WEARE...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...
WARWICK
1016 AM EDT SUN MAY 24 2009

...STRONG TO POTENTIALLY SEVERE THUNDERSTORMS POSSIBLE ACROSS
SOUTHERN NEW ENGLAND THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE REGION THIS
AFTERNOON AS A COLD FRONT DROPS SOUTH FROM NORTHERN NEW ENGLAND.
SOME STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE PRODUCING
DAMAGING WIND AND LARGE HAIL.

THE GREATEST THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG
AND NORTH OF A WILLIMANTIC TO BOSTON LINE...BUT LIKELY REMAINING
SOUTH OF SOUTHERN NEW HAMPSHIRE.

SHOWERS AND THUNDERSTORMS SHOULD DEVELOP BY 2 PM IN THE
INTERIOR...THEN SHIFT TO THE SOUTH COASTAL REGION BETWEEN 5 AND 8
PM.

IF YOU WILL BE INVOLVED IN ANY OUTDOOR ACTIVITIES THIS
AFTERNOON...KEEP AN EYE TO THE SKY AND BE PREPARED TO MOVE INDOORS IF
THREATENING WEATHER APPROACHES.
Special weather statement, May 24, 1:44 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
144 PM EDT SUN MAY 24 2009

MAZ005-013>016-241815-
CENTRAL MIDDLESEX COUNTY MA-EASTERN NORFOLK MA-SOUTHEAST MIDDLESEX
MA-SUFFOLK MA-WESTERN NORFOLK MA-
144 PM EDT SUN MAY 24 2009

AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES SOUTHWEST OF WELLESLEY...OR ABOUT 6 MILES
EAST OF FRAMINGHAM...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... WELLESLEY...NEEDHAM...NEWTON...
  WEST ROXBURY...SOUTH BOSTON...ROSLINDALE...MATTAPAN...HYDE PARK...
  FOREST HILLS...JAMAICA PLAIN...DORCHESTER...BOSTON AND BROOKLINE

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

WTB
Special weather statement, May 24, 2:09 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
209 PM EDT SUN MAY 24 2009

MAZ013-015-016-018-019-241845-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-SUFFOLK MA-WESTERN NORFOLK
MA-WESTERN PLYMOUTH MA-
209 PM EDT SUN MAY 24 2009

AT 207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES WEST OF NORWOOD...OR ABOUT 9 MILES
NORTHEAST OF FRANKLIN...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... WESTWOOD...NORWOOD...CANTON...
  RANDOLPH...HOLBROOK...BRAINTREE AND WEYMOUTH

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

WTB
Special weather statement, May 24, 2:20 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
220 PM EDT SUN MAY 24 2009

CTZ002-003-241900-
HARTFORD CT-TOLLAND CT-
220 PM EDT SUN MAY 24 2009

AT 218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES SOUTHEAST OF WINDSOR LOCKS...MOVING EAST
AT 5 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... ENFIELD...VERNON...ROCKVILLE AND
  ELLINGTON

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

RLG
Special weather statement, May 24, 2:46 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
246 PM EDT SUN MAY 24 2009

MAZ013-016-018-241915-
EASTERN NORFOLK MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
246 PM EDT SUN MAY 24 2009

AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER CANTON...OR ABOUT 9 MILES NORTHWEST OF
BROCKTON...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... CANTON...RANDOLPH...AVON AND
  HOLBROOK

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

WTB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:25 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region35 min
May 24, 2:32 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region43 min
May 24, 3:44 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region46 min
May 24, 4:07 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region18 min
May 24, 4:53 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region25 min
May 24, 7:16 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region44 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.